Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 45, NWS Salt Lake City, UT

June 25, 2005Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 25, 2005, 5:31 PM MDT for Emery County, Utah. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2005, 5:31 PM MDT (23:31 UTC)
Expired
Jun 25, 2005, 6:15 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 173 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 5:45 PM MDTHAIL 0.75Green River, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 252332
SVRSLC
UTC015-260015-
/O.NEW.KSLC.SV.W.0045.050625T2331Z-050626T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT SAT JUN 25 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EMERY COUNTY IN UTAH
  THIS INCLUDES THE CITY OF GREEN RIVER

* UNTIL 615 PM MDT

* AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREEN RIVER...AND MOVING NORTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN EMERY COUNTY AT 550 PM MDT
  RURAL NORTHEASTERN EMERY COUNTY AT 600 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3886 11032 3881 11016 3902 11015 3944 11002
      3945 11033

$$

SEAMAN
2 follow-up statements
000 
WWUS55 KSLC 252347
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
545 PM MDT SAT JUN 25 2005

UTC015-260015-
/O.CON.KSLC.SV.W.0045.000000T0000Z-050626T0015Z/
EMERY UT-
547 PM MDT SAT JUN 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM MDT FOR
NORTHEASTERN EMERY COUNTY...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 7 MILES NORTH OF GREEN RIVER...MOVING NORTH AT 30 MPH.

AT 545 PM A TRAINED WEATHER SPOTTER REPORTED PENNY SIZE HAIL IN 
GREEN RIVER.

THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL NORTHEASTERN EMERY 
COUNTY THROUGH 615 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR UTAH AND SOUTHWEST WYOMING.

LAT...LON 3886 11032 3881 11016 3902 11015 3944 11002
      3945 11033

$$

SEAMAN
000 
WWUS55 KSLC 260014
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
614 PM MDT SAT JUN 25 2005

UTC015-260022-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-050626T0015Z/
EMERY UT-
614 PM MDT SAT JUN 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMERY COUNTY 
WILL BE ALLOWED TO EXPIRE AT 615 PM MDT...

THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE AND 
PROPERTY. THEREFORE THE SEVERE THUNDERSTORM WARNING WHICH WAS IN 
EFFECT FOR NORTHEASTERN EMERY COUNTY WILL BE ALLOWED TO EXPIRE. 

PENNY TO QUARTER SIZE HAIL WAS REPORTED ACROSS MUCH OF GREEN RIVER 
BETWEEN 537 AND 545 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
SATURDAY EVENING FOR UTAH AND SOUTHWEST WYOMING.

LAT...LON 3886 11032 3881 11016 3902 11015 3944 11002
      3945 11033

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:10 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 3:10 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT SAT JUN 25 2005

.SYNOPSIS...SOUTHWESTERLY FLOW WILL REMAIN IN PLACE OVER UTAH INTO
EARLY NEXT WEEK. AN UPPER LOW WILL LIFT ACROSS UTAH TONIGHT. A
DRIER AIRMASS WILL MOVE INTO THE AREA ON SUNDAY AND REMAIN INTO
TUESDAY.

&&

.DISCUSSION...SCATTERED CONVECTION HAS DEVELOPED OVER THE AREA
THIS AFTERNOON. INNOCUOUS CELLS OVER THE WEST ARE PRODUCING STRONG
SURFACE WINDS WHILE STORMS OVER THE EAST HAVE BEEN BRINGING HEAVY
RAINS. SPC SVR WATCH BOX IN PLACE OVER NRN 2/3 OF FORECAST AREA.

ACTIVITY WILL PERSIST INTO TONIGHT AS UPPER LOW OVER WRN NV
GRADUALLY LIFTS OUT TO THE NE. THIS WILL BRING THE DRIER AIR NOW
OVER CENTRAL AND SRN NV INTO WRN UT SUPPRESSING ANY CONVECTION
TOMORROW. THE EAST MIGHT SEE ISOLATED DEVELOPMENT AS THAT
SIDE OF THE MTNS WILL BE SLOWER TO DRY. HOWEVER...THE MAIN UPPER TROF
REMAINS TO OUR WEST AND ADDITIONAL WEAK SHORT WAVES WILL GRAZE THE
FAR NORTH SUN NIGHT AND AGAIN MON. THE ENTIRE TROF MOVES EAST THRU
THE NRN ROCKIES TUE DRAGGING A COLD FRONT INTO THE NORTH BEHIND IT.

A WEAK UPPER LOW GETS LEFT BEHIND OFF THE CA COAST TUE. THE GFS
DRAGS THIS ACROSS THE AREA WED AND WED NIGHT WITH A THREAT OF
CONVECTION. FOR NOW...ADDED VERY LOW POPS FOR WED AFTERNOON UNTIL
CONFIDENCE IS GREATER THAT THIS FEATURE WILL ACTUALLY MOVE INLAND.

APPEARS AT THIS TIME THAT IT WILL BE DRY FOR THE END OF THE WEEK.

&&

.HYDRO...LITTLE COTTONWOOD CREEK RUNNING NEAR BANKFULL FROM
SNOWMELT...WITH AVERAGE MELT RATES IN EXCESS OF 3 INCHES PER DAY. ANY
SIGNIFICANT RAINFALL FROM THUNDERSTORMS COULD ENHANCE FLOWS ENOUGH TO
LEAD TO FLOODING OF SOME RESIDENTIAL AREAS...SO FLOOD WATCH WILL
REMAIN IN EFFECT.

&&

.AVIATION...SEE SLCTAFSLC FOR DETAILS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH FOR LITTLE COTTONWOOD CREEK UFN UTZ003-008.
     RED FLAG WARNING FIRE WX ZONES 420 SOUTH OF I-80 AND
     434-435-437-439-440 BELOW 6500 FEET UNTIL 9PM MDT.
     SVR TSTM WATCH NRN 2/3 OF UT UNTIL 8 PM MDT.
WY...NONE.

&&

WILENSKY
Hazardous weather outlook, Jun 25, 6:29 AM MDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
629 AM MDT SAT JUN 25 2005

UTZ001>021-WYZ021-261300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
629 AM MDT SAT JUN 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
WYOMING ALL ALL OF UTAH EXCEPT THE FAR EASTERN COUNTIES.

.DAY ONE...TODAY

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
SOUTHWEST UTAH THIS MORNING...WITH SCATTERED THUNDERSTORMS
DEVELOPING OVER THE ENTIRE AREA THIS AFTERNOON.  SEVERE STORMS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS THE
PRIMARY SEVERE WEATHER THREAT.

THE STORMS WILL BE GENERATED IN RESPONSE TO A MID LEVEL
DISTURBANCE LIFTING NORTH ACROSS THE REGION AND INCREASING
ATMOSPHERIC MOISTURE.

SCATTERED DRY LIGHTNING CAN BE EXPECTED OVER MOST OF WESTERN AND
SOUTH CENTRAL UTAH TODAY WITH A FEW OF THE STORMS PRODUCING LITTLE
OR NO RAINFALL.  STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL ALSO
LEAD TO EXTREME FIRE WEATHER CONDITIONS. SEE THE LATEST SLCRFWSLC FOR
DETAILS.

AVERAGE MELT RATES IN EXCESS OF 3 INCHES PER DAY IN THE
HIGHER ELEVATION SNOWPACK AREAS...COUPLED WITH ANY SIGNIFICANT
RAINFALL FROM THUNDERSTORMS...COULD LEAD TO FLOODING THIS AFTERNOON
AND EVENING.  A FLOOD WATCH REMAIN IN EFFECT FOR LITTLE COTTONWOOD
CREEK...SEE THE LATEST SLCFFASLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

In the hours before

Local storm report, Jun 25, 4:20 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
420 PM MDT SAT JUN 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             TOOELE                  40.54N 112.30W
06/25/2005  0.75 INCH        TOOELE             UT   TRAINED SPOTTER

&&

DRB

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:29 PM MDTSevere Thunderstorm WarningSLCGarfield46 min
Jun 25, 3:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele45 min
Jun 25, 4:00 PM MDTSevere Thunderstorm WarningSLCTooele45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.